Alert archive / Missouri / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 237, NWS Springfield, MO

October 17, 2007Dent County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Oct 17, 2007, 11:44 PM CDT for Dent County, Missouri. It was in force for 76 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 17, 2007, 11:44 PM CDT (04:44 UTC)
Expired
Oct 18, 2007, 1:00 AM CDT
In force
76 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon

County Dent County, MO

The radar

The St Louis radar (KLSX), 137 km from the middle of the area, began a volume at 04:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 17, 11:40 PM CDTTornado WatchSPC4 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 4.7 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2007-10-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1262 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2007-10-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 266 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1262 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
618 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
266 m²/s²
0-3 km storm-relative helicity
287 m²/s²
Significant tornado parameter
2.4
Supercell composite
8.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KSGF 180443
SVRSGF
MOC065-180600-
/O.NEW.KSGF.SV.W.0237.071018T0444Z-071018T0600Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1144 PM CDT WED OCT 17 2007

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN DENT COUNTY IN SOUTH CENTRAL MISSOURI...

* UNTIL 100 AM CDT.

* AT 1141 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM DARIEN TO 20 MILES
  SOUTH OF JADWIN...MOVING NORTHEAST AT 60 MPH. THESE STORMS ARE
  CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN
  EXCESS OF 60 MPH.

* SEVERE THUNDERSTORMS WILL REMAIN OVER MAINLY RURAL AREAS OF EASTERN
  DENT COUNTY...INCLUDING THE TOWNS OF TURTLE...STONE HILL...SLIGO...
  HOWES MILL AND BOSS.

THESE ARE DANGEROUS STORMS CAPABLE OF PRODUCING LARGE HAIL AND
DAMAGING WINDS...IF YOU ARE IN THEIR PATH SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS.

LAT...LON 3743 9159 3760 9161 3780 9142 3779 9132
      3772 9129 3768 9115 3758 9117 3758 9130
      3752 9130 3751 9124 3747 9120 3742 9121
TIME...MOT...LOC 0444Z 222DEG 52KT 3758 9152 3723 9148

$$

CRAMER
1 follow-up statement
000 
WWUS53 KSGF 180454
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1154 PM CDT WED OCT 17 2007

MOC065-180600-
/O.CON.KSGF.SV.W.0237.000000T0000Z-071018T0600Z/
DENT MO-
1154 PM CDT WED OCT 17 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 AM CDT
FOR EASTERN DENT COUNTY...

AT 1151 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES EAST OF
SALEM TO GLADDEN...MOVING NORTHEAST AT 60 MPH. THESE STORMS ARE
CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH.

SEVERE THUNDERSTORMS WILL REMAIN OVER MAINLY RURAL AREAS OF EASTERN
DENT COUNTY...INCLUDING THE TOWNS OF HOWES MILL AND BOSS.

THESE ARE DANGEROUS STORMS CAPABLE OF PRODUCING DAMAGING WINDS...IF
YOU ARE IN THEIR PATH SEEK SHELTER INDOORS AND STAY AWAY FROM
WINDOWS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 600 AM CDT THURSDAY MORNING
FOR SOUTHERN MISSOURI.

LAT...LON 3743 9159 3760 9161 3778 9133 3769 9133
      3768 9115 3758 9117 3758 9130 3752 9130
      3751 9124 3747 9120 3742 9121
TIME...MOT...LOC 0454Z 222DEG 52KT 3768 9139 3747 9136

$$

CRAMER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 17, 8:40 PM CDT, 3 hours 4 minutes earlier.

Area forecast discussion, Oct 17, 8:40 PM CDT, 3 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
840 PM CDT WED OCT 17 2007

...MESOSCALE CONVECTIVE DISCUSSION...

.UPDATE...

THE SEVERE WEATHER THREAT CONTINUES ACROSS THE CWA THIS
EVENING...AND WILL SPREAD INTO THE OVERNIGHT HOURS AS A SECOND
WAVE OF SEVERE STORMS APPROACHES THE AREA.

THE MAIN UPPER LEVEL WAVE IS CURRENTLY LOCATED OVER CENTRAL KANSAS
EXTENDING SOUTH INTO NORTHERN TEXAS. A STRONG 100 KT UPPER LEVEL
JET IS RIDING UNDER THE WAVE. THIS IS ALLOWING A VERY STRONGLY
SHEARED ENVIRONMENT ACROSS THE REGION. 0-6 KM BULK SHEAR VALUES OF
50 TO 70 KTS ARE PRESENT. CONVECTION CONTINUES TO DEVELOP AND MOVE
EAST OVER EASTERN KANSAS AND EASTERN OKLAHOMA AHEAD OF THIS UPPER
LEVEL ENERGY AND AHEAD OF AN APPROACHING DRY LINE. A SECOND ROUND
OF SEVERE STORMS WILL BE LIKELY ACROSS THE ENTIRE CWA...GIVEN THE
STRONGLY SHEARED ENVIRONMENT. THE MAIN THREAT WILL BE DAMAGING WINDS
WITH ANY LINE SEGMENTS THAT FORM. WITH THE STRONG SHEAR
PRESENT...ROTATING SUPERCELLS WILL ALSO BE POSSIBLE...WITH LARGE
HAIL AND ISOLATED TORNADOES POSSIBLE.

THE DRY LINE AND UPPER LEVEL ENERGY WILL PUSH FROM WEST TO EAST ACROSS
THE CWA INTO THE OVERNIGHT HOURS...AND WILL EXIT THE CWA BY DAY
BREAK. AS THIS STRONG STORM SYSTEM MARCHES THROUGH...ALL MODES OF
SEVERE WEATHER WILL BE POSSIBLE.

WISE

&&

.DISCUSSION...
/ISSUED 712 PM CDT WED OCT 17 2007/

SEVERE WEATHER REMAINS A GOOD BET LATE THIS AFTERNOON AND DURING
THE OVERNIGHT HOURS...MAINLY BEFORE 3 AM. THERMODYNAMICS REMAIN
VARIABLE FOR SEVERE WEATHER WITH INDICES ACTUALLY INCREASING DURING
THE EVENING HOURS. AFTER TONIGHT...MUCH CALMER WEATHER WILL
DEVELOP...HOWEVER GUSTY SURFACE WINDS WILL LIKELY INCREASE FROM
THE WEST AND NORTHWEST ON THURSDAY AS THE STORM SYSTEM MOVES
NORTHEAST OF THE REGION. TEMPERATURES WILL LIKELY RISE ACROSS
WESTERN MISSOURI AND SOUTHEAST KANSAS BEFORE NOON THURSDAY...THEN
REMAIN STREADY OR SLOWLY FALL AS CLOUD COVER AND STRONG COLD AIR
ADVECTION BEGINS TO SPREAD ACROSS THE OZARKS. THE EASTERN OZARKS
WILL LIKELY RISE INTO THE 70S WITH A FEW 80S POSSIBLE IN SOUTH
CENTRAL MISSOURI WHERE A POCKET OF WARMER AIR WILL RESIDE THROUGH
THE DAY.

FRIDAY AND SATURDAY WILL BE A TRANSITION FROM COOLER AIR TO MUCH
WARMER AIR AS A RIDGE BEGINS TO BUILD ACROSS THE CENTRAL U.S.
92/85H WILL LIKELY RISE INTO THE TEENS WHICH WILL PROVIDE SURFACE
TEMPERATURES IN THE 70S AND LOWER 80S. SUNDAY MAY GET ANOTHER VERY
WARM DAY BUT THIS DEPENDS UPON THE AMOUNT OF CLOUD COVER AND
TIMING OF THE COLD FRONT.

PREVIOUS EXTENDED FORECAST MODELS HAVE NOT BEEN CONSISTENT IN THE
MID/LONG TERM RANGE WHICH REMAINS A PROBLEM WITH TIMING AND THE
OVERALL EXTENT OF THE COLD AIR ADVECTING SOUTHWARD EARLY NEXT
WEEK. ALTHOUGH THE GFS ENSEMBLES REMAIN THE FAVORITE WITH THE MEAN
UPPER AIR FLOW...DIFFERENCES ARISE IN SURFACE
CONDITIONS...ESPECIALLY THE TIMING OF THE COLD FRONT WHICH MAY
WAIT UNTIL SUNDAY EVENING. HAVE CONTINUED TO LEAN TOWARD HPC
GUIDANCE...BUT HAVE SEVERAL CONCERNS WITH THE AMOUNT OF RAINFALL
AND HOW LONG IT WILL REMAIN WITH THIS TYPE OF PATTERN.
ANYWAY...CONFIDENCE AFTER SUNDAY REMAINS VERY LOW WITH ANY ONE
SOLUTION.

JLT

&&

.AVIATION...

SCATTERED THUNDERSTORMS ONGOING ACROSS THE AREA AT THIS TIME WITH
A SECOND LINE EXPECTED TO AFFECT THE AREA FROM 01-09Z. CEILINGS
WILL VARY FROM VFR TO MVFR WITH IFR CEILINGS AND VISIBILITIES IN
AND NEAR THE THUNDERSTORMS. COULD ALSO BE SOME RESIDUAL FOG
PRESENT UNTIL AFTER SUNRISE. VFR CONDITIONS WILL THEN PREVAIL
THROUGH THE REMAINDER OF THE PERIOD.

GAEDE

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Oct 17, 8:05 PM CDT, 3 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
805 PM CDT WED OCT 17 2007

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-190115-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
805 PM CDT WED OCT 17 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

  WEATHER HAZARDS EXPECTED:

  POSSIBILITY EXISTS FOR STRONG AND LONG TRACKED TORNADOES...
  DAMAGING WINDS TO 70 MPH...AND LARGE HAIL UP TO THE SIZE OF
  GOLFBALLS.

  AREAS AFFECTED AND TIMING:

  ANOTHER ROUND OF SEVERE THUNDERSTORMS WILL BE POSSIBLE ALONG AND
  WEST OF HIGHWAY 65 THROUGH THIS EVENING...AND ACROSS THE ENTIRE
  OUTLOOK AREA FROM LATE EVENING INTO THE OVERNIGHT HOURS.

  DISCUSSION:

  A STRONG STORM SYSTEM WILL CONTINUE TO PUSH ACROSS THE PLAINS
  THIS EVENING INTO THE OVERNIGHT HOURS. CONVECTION CONTINUES
  ACROSS EASTERN KANSAS AND EASTERN OKLAHOMA. THE PRESENCE OF DEEP
  LOW LEVEL MOISTURE AND STRONG WINDS IN THE LOWER LEVELS...WILL
  CONTINUE TO ALLOW FOR ROTATING SUPERCELLS ACROSS THE AREA.
  STRONG LINE SEGMENTS WILL ALSO BE POSSIBLE...WITH DAMAGING
  STRAIGHT LINE WINDS POSSIBLE. A STRONG UPPER LEVEL WAVE AND
  ASSOCIATED JET STREAM IS PUSHING ACROSS CENTRAL OKLAHOMA AND
  WILL PUSH OVER TO THE NORTHEAST OVERNIGHT. AS THIS SYSTEM
  APPROACHES THE AREA THIS EVENING INTO THE OVERNIGHT
  HOURS...ANOTHER ROUND OF SEVERE WEATHER WILL EXIST ACROSS THE
  AREA. DISCRETE ROTATING SUPERCELLS WILL PRODUCE LARGE HAIL AND
  DAMAGING WINDS. SOME OF THESE STORMS WILL ALSO BE CAPABLE OF
  PRODUCING STRONG AND LONG TRACK TORNADOES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

 ANOTHER STORM SYSTEM WILL DEVELOP IN THE PLAINS ON SUNDAY
 BRINGING A CHANCE OF THUNDERSTORMS TO THE AREA LATE SUNDAY AND
 SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

 SPOTTER ACTIVATION WILL LIKELY BE NEEDED ACROSS EXTREME SOUTHEAST
 KANSAS AND WESTERN MISSOURI THIS EVENING AND ACROSS THE ENTIRE AREA
 LATE THIS EVENING INTO THE OVERNIGHT HOURS. &&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

WISE

In the hours before

Local storm report, Oct 17, 11:29 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1129 PM CDT WED OCT 17 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1037 PM     TSTM WND DMG     2 W SPRINGFIELD         37.20N 93.32W
10/17/2007                   GREENE             MO   AMATEUR RADIO

            6-8 INCH TREE DOWN OVER FARM ROAD 168 JUST WEST OF
            HIGHWAY MM.

&&

BARJENBRUCH
Local storm report, Oct 17, 11:31 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1131 PM CDT WED OCT 17 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1126 PM     TSTM WND GST     BENNETT SPRINGS         37.73N 92.86W
10/17/2007  E60 MPH          LACLEDE            MO   EMERGENCY MNGR

&&

BARJENBRUCH
Local storm report, Oct 17, 11:37 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1137 PM CDT WED OCT 17 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1106 PM     TSTM WND DMG     3 N ROGERSVILLE         37.16N 93.06W
10/17/2007                   WEBSTER            MO   PUBLIC

            CAR FLIPPED OVER.

&&

BARJENBRUCH
Local storm report, Oct 17, 11:39 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1139 PM CDT WED OCT 17 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1106 PM     TSTM WND DMG     BUFFALO                 37.64N 93.09W
10/17/2007                   DALLAS             MO   LAW ENFORCEMENT

            TREE DOWN IN THE CITY OF BUFFALO.

&&

BARJENBRUCH
Local storm report, Oct 17, 11:43 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1143 PM CDT WED OCT 17 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1135 PM     TSTM WND GST     3 S LEBANON             37.64N 92.66W
10/17/2007  E60 MPH          LACLEDE            MO   EMERGENCY MNGR

            AT MILE MARKER 125 ON INTERSTATE 44

&&

BARJENBRUCH
Local storm report, Oct 17, 11:44 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1144 PM CDT WED OCT 17 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1138 PM     TSTM WND GST     SLEEPER                 37.76N 92.59W
10/17/2007  E60 MPH          LACLEDE            MO   EMERGENCY MNGR

&&

BARJENBRUCH

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 17, 8:49 PM CDTSevere Thunderstorm WarningSGFJasper, McDonald, Newton56 min
Oct 17, 9:34 PM CDTSevere Thunderstorm WarningSGFBarton, Cedar, Dade, Jasper, St. Clair, Vernon56 min
Oct 17, 9:38 PM CDTSevere Thunderstorm WarningSGFBarry, Jasper, Lawrence, McDonald, Newton67 min
Oct 17, 9:49 PM CDTSevere Thunderstorm WarningSGFOregon42 min
Oct 17, 9:57 PM CDTSevere Thunderstorm WarningSGFBenton, Hickory, Polk, St. Clair63 min
Oct 17, 10:05 PM CDTSevere Thunderstorm WarningSGFGreene70 min
Oct 17, 10:12 PM CDTSevere Thunderstorm WarningSGFChristian33 min
Oct 17, 10:21 PM CDTSevere Thunderstorm WarningSGFOzark54 min
Oct 17, 10:40 PM CDTSevere Thunderstorm WarningSGFChristian, Stone, Taney70 min
Oct 17, 10:50 PM CDTSevere Thunderstorm WarningSGFDallas, Webster55 min
Oct 17, 10:52 PM CDTSevere Thunderstorm WarningSGFDouglas, Howell53 min
Oct 17, 11:19 PM CDTSevere Thunderstorm WarningSGFLaclede, Wright43 min
Oct 17, 11:22 PM CDTSevere Thunderstorm WarningSGFShannon, Texas53 min
Oct 17, 11:40 PM CDTSevere Thunderstorm WarningSGFPulaski, Texas55 min
Oct 18, 12:05 AM CDTSevere Thunderstorm WarningSGFDent, Maries, Phelps52 min
Oct 18, 12:18 AM CDTSevere Thunderstorm WarningSGFDouglas, Ozark57 min
Oct 18, 12:49 AM CDTSevere Thunderstorm WarningSGFHowell51 min
Oct 18, 1:13 AM CDTSevere Thunderstorm WarningSGFOregon59 min
Oct 18, 1:32 AM CDTTornado WarningSGFHowell, Oregon42 min
Oct 18, 1:47 AM CDTSevere Thunderstorm WarningSGFShannon27 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.